Alert archive / Indiana / Flash Flood Warnings in 2019

Flash Flood Warning 13, NWS Wilmington, OH

June 9, 20194 counties in Indiana; Carroll County, Gallatin County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Jun 9, 2019, 9:55 PM EDT for 4 counties in Indiana; Carroll County, Gallatin County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2019, 9:55 PM EDT (01:55 UTC)
Expired
Jun 10, 2019, 1:00 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Dearborn County, IN, Ohio County, IN, Ripley County, IN, Switzerland County, IN, Carroll County, KY, Gallatin County, KY

The radar

The Cincinnati radar (KILN), 112 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 11:30 PM EDTFLASH FLOOD3 Wsw Fairview, INSEVERAL PEOPLE RESCUED IN VAN STUCK IN 3 TO 4 FEET OF WATER ON NELL LEE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 95 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

764 
WGUS51 KILN 100155
FFWILN
INC029-115-137-155-KYC041-077-100500-
/O.NEW.KILN.FF.W.0013.190610T0155Z-190610T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
955 PM EDT Sun Jun 9 2019

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Ohio County in southeastern Indiana...
  Eastern Ripley County in southeastern Indiana...
  Dearborn County in southeastern Indiana...
  Switzerland County in southeastern Indiana...
  Eastern Carroll County in northern Kentucky...
  Gallatin County in northern Kentucky...

* Until 100 AM EDT.

* At 955 PM EDT, radar indicated that thunderstorms had produced
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Heavy rain continues to fall with another 1 to 2 
  inches possible. Runoff from this excessive rainfall will cause 
  flash flooding to occur.

* Some locations that will experience flooding include...
  Batesville, Lawrenceburg, Greendale, Carrollton, Aurora, Rising
  Sun, Hidden Valley, Bright, Versailles, Milan, Vevay, Warsaw, 
  Dillsboro, Moores Hill, Florence, Guilford, Wilmington, Pleasant 
  and Manchester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3929 8525 3930 8523 3931 8498 3917 8483
      3906 8490 3898 8484 3891 8488 3888 8479
      3886 8479 3878 8467 3877 8478 3873 8479
      3859 8512 3872 8520 3891 8520 3892 8530

$$

JDR
1 follow-up statement
498 
WGUS71 KILN 100452
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
1252 AM EDT Mon Jun 10 2019

INC029-115-137-155-KYC041-077-100500-
/O.EXP.KILN.FF.W.0013.000000T0000Z-190610T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ohio IN-Ripley IN-Dearborn IN-Switzerland IN-Carroll KY-Gallatin KY-
1252 AM EDT Mon Jun 10 2019

...THE FLASH FLOOD WARNING FOR OHIO...EASTERN RIPLEY...DEARBORN...
SWITZERLAND...EASTERN CARROLL AND GALLATIN COUNTIES WILL EXPIRE AT
100 AM EDT...

The widespread heavy rain has ended and flash flooding is no longer 
expected to pose a threat. Be aware of residual high water that is 
receding from earlier rain. 

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3929 8525 3930 8523 3931 8498 3917 8483
      3906 8490 3898 8484 3891 8488 3888 8479
      3886 8479 3878 8467 3877 8478 3873 8479
      3859 8512 3872 8520 3891 8520 3892 8530

$$

AR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 9:06 PM EDT, 49 minutes earlier.

Area forecast discussion, Jun 9, 9:06 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
906 PM EDT Sun Jun 9 2019

.SYNOPSIS...
Showers and possibly a few thunderstorms are expected tonight
in the moist circulation ahead of slow moving low pressure.
More showers and thunderstorms will be likely Monday along a
cold front advancing from the west. Dry weather is forecast to
arrive Tuesday and Wednesday with high pressure.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
An axis of more widespread showers/embedded thunderstorms has
been pivoting very slowly north/northeast across southwest
portions of our area this evening. This is in association with a
weakening mid/upper level trough axis that is forecast to lift
northeast across our area through the overnight hours. The
higher res models, including the last several runs of the HRRR,
continue to suggest that this pcpn will continue to rotate
slowly northeast across our area through the early morning
hours as it gradually weakens. Will therefore allow for
categorical pops through this evening across southwest/western
potions of our area and then slowly taper them back to likely/chance
through the early morning hours.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Cold front will make its way across the CWA on Monday, bringing
showers and perhaps a few thunderstorms. PoPs will lower from
west to east during the afternoon given the progression of the
front. Wind shift to the northwest will occur and winds may
become gusty post-frontal with gusts at least 20 to 25 mph. High
temperatures will be below climo with lower 70s in the northwest
to mid to upper 70s in the southeast portion of the CWA. High
pressure will build into the Ohio Valley Monday night.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A quickly-moving S/W trof axis will traverse the Ohio Valley very
early Tuesday morning before moving to the northeast U.S. by the
afternoon hours, leaving the region in a quasi-northwest flow
pattern aloft for the day on Tuesday. At the surface, high pressure
will build into the area, providing what may end up being the most
pleasant weather day of the entire week as temperatures top out in
the mid 70s with abundant sunshine.

By Tuesday night into Wednesday, the aforementioned surface high
will drift east of the region, allowing for southerly surface flow
to become reestablished midweek. This will help advect more moist
air back north into the region as a digging mid/upper level trof
evolves across the mid-Mississippi Valley. Although initially
somewhat out of phase, the northern and southern trof axes will
likely come into better alignment across the Great Lakes and Ohio
Valley regions by late Wednesday into Thursday, with a corresponding
deepening of the attendant surface low during this time period --
which is currently forecast to track from the upper Midwest into
Michigan by Wednesday night.

The phasing of the southern and northern stream energies will create
broad and deep troughing across the eastern half of the country for
the end of the workweek. This will ensure that the stretch of below
normal temperatures that began the week will continue right through
the end of the week as well. A few showers and storms may be
possible with the FROPA Wednesday evening in the local area with at
least some seasonal instby working north into the Ohio Valley before
cooler air settles in by Thursday into Friday. With cooler air
settling in aloft, the corresponding steepening of low level lapse
rates with lingering moisture may help keep cloud cover entrenched
across the northern Ohio Valley and Great Lakes regions Thursday --
which would act to keep high temperatures well below seasonal norms.
In fact, some spots may not get out of the 60s even during the
afternoon hours on Thursday. This will occur coincident with the
potential for diurnally-driven showers (given the steepening low
level lapse rates and corresponding development of some low level
instby).

Despite the broad and deep troughing in the eastern U.S. on Thursday
into Friday, the mid/upper level pattern will again go more quasi-
zonal for the upcoming weekend -- with the prospect of one or more
S/Ws rippling through this somewhat messy flow regime. Nevertheless,
models remain in fairly good agreement with the arrival of the next
system on Saturday as an area of low pressure again progresses
through the Great Lakes region. However, the evolution of this
system through the weekend certainly is far from resolved at these
time ranges and it would be imprudent to go more than a chance PoP 5-
7 days out given the uncertainties in tracks/locations of frontal
boundaries with the somewhat chaotic mid/upper level pattern poised
to develop. With this being said, certainly global/longer-range
solutions would suggest at least the potential for a rainy and/or
stormy setup towards the end of the long term period for next
weekend, with a trend to more seasonable temperatures and
humidity.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
An upper level low pressure system will lift northeast across
the region through tonight with a trailing cold front pushing
east across the area during the day on Monday. This will allow
for showers and perhaps a few embedded thunderstorms to
gradually move in from the southwest/west through tonight with
occasional showers then persisting ahead of the cold front into
the day on Monday. As the low levels moisten up, expect cigs to
drop into MVFR through tonight with some IFR cigs also possible
late tonight into Monday morning, especially across our western
areas. Pcpn will taper off from west to east as the front moves
through on Monday. As we get on the backside of the front, winds
will swing around to the northwest and become gusty in the 20
to 25 knot range.

OUTLOOK...No significant weather is expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...BPP
NEAR TERM...JGL
SHORT TERM...BPP
LONG TERM...KC
AVIATION...JGL
Hazardous weather outlook, Jun 9, 9:31 PM EDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
931 PM EDT Sun Jun 9 2019

KYZ097>100-OHZ026-034-035-042>046-051>056-060>065-071>074-078>082-
088-101100-
Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-
Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-
Warren-Clinton-Ross-Hocking-Clermont-Brown-Highland-Adams-Pike-
Scioto-
931 PM EDT Sun Jun 9 2019

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West
Central Ohio.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ070-077-101100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Butler-Hamilton-
931 PM EDT Sun Jun 9 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky and Southwest Ohio.

.DAY ONE...Tonight.

Showers with embedded thunderstorms will lift slowly north across
the region tonight. Locally heavy rainfall can be expected and this
may lead to some localized flooding issues.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 9, 9:44 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
944 PM EDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     FLOOD            CARROLLTON              38.68N 85.16W
06/09/2019                   CARROLL            KY   LAW ENFORCEMENT

            HIGH WATER WAS REPORTED ON A FEW ROADS IN THE CARROLLTON
            AREA.

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:36 PM EDTAreal Flood AdvisoryILNDearborn, Ohio, Ripley, Switzerland3 hr
Jun 9, 10:29 PM EDTFlash Flood WatchILNDearborn, Fayette, Franklin, Ohio, Ripley, Switzerland and 2 more7 hr

Nearby

Flash Flood Warnings in Indiana, 2019Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.